Open Access
Translator Disclaimer
May 2002 Workshop on statistical approaches for the evaluation of complex computer models
Richard A. Berk, Peter Bickel, Katherine Campbell, Robert Fovell, Sallie Keller-McNulty, Elizabeth Kelly, Rodman Linn, Byungkyu Park, Alan Perelson, Nagui Rouphail, Jerome Sacks, Frederic Schoenberg
Statist. Sci. 17(2): 173-192 (May 2002). DOI: 10.1214/ss/1030550860


As decision- and policy-makers come to rely increasingly on estimates and simulations produced by computerized models of the world, in areas as diverse as climate prediction, transportation planning, economic policy and civil engineering, the need for objective evaluation of the accuracy and utility of such models likewise becomes more urgent. This article summarizes a two-day workshop that took place in Santa Fe, New Mexico in December 1999, whose focus was the evaluation of complex computer models. Approximately half of the workshop was taken up with formal presentation of four computer models by their creators, each paired with an initial assessment by a statistician. These prepared papers are presented, in shortened form, in Section 3 of this paper. The remainder of the workshop was devoted to introductory and summary comments, short contributed descriptions of related models and a great deal of floor discussion, which was recorded by assigned rapporteurs. These are presented in Sections 2 and 4 in the paper. In the introductory and concluding sections we attempt to summarize the progress made by the workshop and suggest next steps.


Download Citation

Richard A. Berk. Peter Bickel. Katherine Campbell. Robert Fovell. Sallie Keller-McNulty. Elizabeth Kelly. Rodman Linn. Byungkyu Park. Alan Perelson. Nagui Rouphail. Jerome Sacks. Frederic Schoenberg. "Workshop on statistical approaches for the evaluation of complex computer models." Statist. Sci. 17 (2) 173 - 192, May 2002.


Published: May 2002
First available in Project Euclid: 28 August 2002

zbMATH: 1032.62102
MathSciNet: MR1939339
Digital Object Identifier: 10.1214/ss/1030550860

Rights: Copyright © 2002 Institute of Mathematical Statistics


Vol.17 • No. 2 • May 2002
Back to Top